Monday, July 29, 2013

Mislabeled Aspirin Increases Risk of Liver Damage

FDA Safety Alert

FDA is alerting consumers, pharmacy and health care professionals to a nationwide recall of one lot of 81 mg Enteric Coated Aspirin Tablets because of the possibility that the tablets in these bottles may actually contain tablets with 500 mg of acetaminophen, the active ingredient in other pain relievers such as Tylenol. The aspirin, intended for the treatment of minor aches and pains, was manufactured and packaged by Advance Pharmaceutical Inc. under the label of Rugby Laboratories.

Risk: Consumers who inadvertently take 500 mg of acetaminophen are at risk of severe liver damage if they take other drugs containing acetaminophen, consume three or more alcoholic drinks every day, or have liver disease. The label directions on the mislabeled products instruct patients to take four to eight  tablets every four hours, but not more than 48 tablets in 24 hours. Consumers who take 48 tablets daily of the defective product may be ingesting up to 24,000 mg of acetaminophen, which is six times the maximum recommended daily dose. The affected lot Enteric Coated Aspirin Tablets is Lot 13A026 with an expiration date of January 2015.

Recommendations
  • Consumers who have the affected lot should immediately discontinue its use and return it to the pharmacy or store where it was purchased.
  • Consumers should contact their physician or health care professional if they have experienced any problems that may be related to taking or using this product. Signs of liver damage include abdominal pain and swelling, yellowish discoloration of the skin and eyes, and dark urine.
  • Consumers with questions may contact Advance Pharmaceutical Inc., Monday-Friday, 9 a.m.-5 p.m. ET at 631-981-4600, Ext. 308.
For More Information

No comments:

Post a Comment